Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 288, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 6, 2001, 7:13 PM CDT for Thomas County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 6, 2001, 7:13 PM CDT (00:13 UTC)
- Expired
- Sep 6, 2001, 8:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Thomas County, KS
The radar
The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 7:35 PM CDT | Hail 1 | Levant, KS | |
| Sep 6, 7:45 PM CDT | Hail 0.75 | Levant, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 6, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2824 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
656 WUUS53 KGLD 070013 SVRGLD KSC193-070100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 713 PM CDT THU SEP 6 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THOMAS COUNTY IN NORTHWEST KANSAS * UNTIL 800 PM CDT * AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF LEVANT...OR ABOUT 17 MILES EAST OF GOODLAND...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEVANT AT 740 PM CDT COLBY AT 800 PM CDT ANOTHER LOCATION IN THIS WARNING IS...MINGO AND BREWSTER. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ LAT...LON 3956 10138 3914 10138 3914 10090 3956 10092 VPAPOL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:50 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Sep 6, 3:50 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 250 PM MDT THU SEP 6 2001 CHALLENGES ARE EXTENT AND TYPE OF PRECIP AND TEMPS THRU SAT AM. UPPER LOW THAT WE HAVE ALL BEEN WAITING FOR FORMED DURING NIGHT. AT 12Z WAS OVER CENTRAL ID. NOW IS JUST NORTH OF GREAT SALT LAKE AND MOVING STEADILY SE. PROGGED TO MOVE INTO WCEN CO BY FRI/12Z THEN TO NE KS AS AN OPEN WAVE BY SAT/12Z. SIMILARITY BETWEEN ALL MODELS BUT FELT NGM WAS SLIGHTLY BETTER ON HT AND POSITIONING AT INITIALIZATION OF ABOVE NOTED LOW AND DRYING S/W LOCATED FROM NC TX INTO CEN NEB. ALSO NGM SEEMS TO BE MORE OF MIDDLE GROUND MODEL BETWEEN DEEPER AVN AND LESSER ETA. WILL GO WITH NGM IN NEAR TERM AND AVN LATER ON. LOTS OF HEAT THIS PM (INTO 90S EVERYWHERE) AS COLD FRONT SLOWLY APPROACHES FOR NIGHTTIME PASSAGE. ALSO DRYLINE NEAR CO/KS BORDER AND NOT EXPECTED TO MOVE VERY MUCH. ACCORDINGLY AM GOING WITH TSRAS OVER AREA TONIGHT (50 -60 POPS) AND EXPECT SEVERAL TO TURN SEVERE DURING EARLY EVENING. FRONT TO ENTER KS AREA BY 9 PM AND MOVE SOUTH ACROSS CWA DURING NIGHT. LOTS OF LOW CLOUDS TO MOVE IN WITH AND BEHIND FRONT. TSRAS CHANCES EARLY AND AGAIN WITH AND SHORTLY BEHIND FRONT ARE BEST. TEMPS THROUGHOUT FCST PD NEAR TO SLIGHTLY BELOW GUID. WINDS SHIFTING NORTH AND BECOMING WINDY BEHIND FRONT. FRI MUCH COOLER WITH TEMPS MOSTLY IN MID TO UPPER 60S. WINDY NORTH WINDS AND MODERATE POPS WITH SHOWERS BEING PREDOMINANT VEHICLE AS AIRMASS BECOMES MARGINALLY STABLE. FRI NIGHT LATE ANOTHER/SECONDARY FRONT MOVES IN FROM NORTH BASICALLY REINFORCING COLD/COOL AIR FOR SAT. PRECIP CHANGES TO MORE STABLE LIGHT RAIN TYPE AND HANGS ON INTO SAT AM. LOWS DROP INTO 40S TO LOW 50S. CONTINUED BREEZY WITH SOME INCREASE TO WINDY LATE IN NORTHERN AREAS AS SECONDARY FRONT MOVES THROUGH. SAT SLOW DECREASE IN CLOUDINESS FROM NORTH AS DAY PROGRESSES. RAIN MOSTLY OVER DURING THE MORNING/EARLY PM TIMES. WINDY FROM NORTH EARLY WITH SOME DECREASE IN WIND DURING PM AS SKIES BEGIN TO CLEAR. WIND ADVISORY EARLY MORNING BEHIND SECOND FRONT NOT OUT OF QUESTION AS JET MAX MOVES SE OVERHEAD CAUSING UNKNOWN AMT OF SUBSIDENCE BEHIND IT. LOWEST TEMPS SAT NIGHT SUN AM WITH SEASONS FIRST DIP INTO THE 30S LIKELY AS CLEARING AND CALMING OCCURS. SUN RIDGE BEGINS SLOW RETURN FROM SW. TEMPS WARM INTO UPPER 60S TO LOW 70S SUN. THEN INTO REMAINDER OF EXTENDED INTO MIDWEEK TEMPS WARM SLOWLY TO NEAR OR SLIGHTLY ABOVE NORMAL WITH DRY DAYS AND NIGHTS THROUGHOUT. REGARDLESS THINK THIS STORM COULD EASILY BE LABELED AS AT LEAST THE END OF SUMMER AS JET STREAM REENTERS NORTHERN AND CEN STATES. .GLD...NONE. RJC
In the hours before
Local storm report, Sep 6, 5:52 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT THU SEP 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM (GLD)RENNER FLD GOODLAND KS 58 MPH TSTM GUST
09/06/01 SHERMAN ASOS MEASURED WIND GUST.
0443 PM GOODLAND KS .88 INCH HAIL
09/06/01 SHERMAN ON EAST EDGE OF TOWN.
REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Sep 6, 6:00 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT THU SEP 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 10 N (GLD)RENNER FLD GOOD KS WIND DAMAGE
09/06/01 SHERMAN 4 INCH TREE LIMB
BROKEN. REPORTED BY
STORM SPOTTER.Special weather statement, Sep 6, 6:37 PM CDT, 36 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 537 PM MDT THU SEP 6 2001 ...A SEVERE THUNDERSTORM WATCH IN IN EFFECT UNTIL 11 PM CDT (10 PM MDT) FOR MUCH OF THE AREA... THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN NORTHWEST AND WEST CENTRAL KANSAS... CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY... LOGAN...NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...WALLACE... AND WICHITA. THE WATCH ALSO INCLUDES THESE COUNTIES IN EAST CENTRAL AND NORTHEAST COLORADO... CHEYENNE...KIT CARSON...AND YUMA. ADDITIONALLY...THESE COUNTIES IN SOUTHWEST NEBRASKA ARE UNDER THIS SEVERE THUNDERSTORM WATCH... DUNDY...HITCHCOCK...AND RED WILLOW. A COUPLE OF LINES OF THUNDERSTORMS ARE EXPECTED THIS EVENING. THESE STORMS WILL PUSH EASTWARD AROUND 20 MPH AND COULD PRODUCE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. A SEVERE THUNDERSTORMS CAN CONTAIN HAIL LARGER THAN THE SIZE OF PENNIES...WIND GUSTS OF 60 MPH OR MORE...AND CAUSE PROPERTY DAMAGE DUE TO STRONG WINDS. ENTWISTLE
Special weather statement, Sep 6, 6:39 PM CDT, 34 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070400- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE GOODLAND KS 539 PM MDT THU SEP 6 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT (10 PM MDT) FOR MUCH OF THE AREA... THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN NORTHWEST AND WEST CENTRAL KANSAS... CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY... LOGAN...NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...WALLACE... AND WICHITA. THE WATCH ALSO INCLUDES THESE COUNTIES IN EAST CENTRAL AND NORTHEAST COLORADO... CHEYENNE...KIT CARSON...AND YUMA. ADDITIONALLY...THESE COUNTIES IN SOUTHWEST NEBRASKA ARE UNDER THIS SEVERE THUNDERSTORM WATCH... DUNDY...HITCHCOCK...AND RED WILLOW. A COUPLE OF LINES OF THUNDERSTORMS ARE EXPECTED THIS EVENING. THESE STORMS WILL PUSH EASTWARD AROUND 20 MPH AND COULD PRODUCE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. A SEVERE THUNDERSTORMS CAN CONTAIN HAIL LARGER THAN THE SIZE OF PENNIES...WIND GUSTS OF 60 MPH OR MORE...AND CAUSE PROPERTY DAMAGE DUE TO STRONG WINDS. ENTWISTLE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 11:04 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 41 min |
| Sep 7, 12:53 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 52 min |
| Sep 7, 9:53 AM CDT | Severe Thunderstorm Warning | GLD | Sherman | 67 min |
| Sep 7, 4:11 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.